Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 171, NWS Mobile, AL

May 24, 1997Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 24, 1997, 11:52 PM CDT for Okaloosa County, Santa Rosa County, Florida. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1997, 11:52 PM CDT (04:52 UTC)
Expired
May 25, 1997, 1:00 AM CDT
In force
68 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Okaloosa County, FL, Santa Rosa County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1997-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1997-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 250452 RRA
SVRMOB
FLC091-113-250600-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1152 PM CDT SAT MAY 24 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  100 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHWEST FLORIDA
 
   ...OKALOOSA COUNTY...SANTA ROSA COUNTY
 
AT 1150 PM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
OVER EASTERN SANTA ROSA COUNTY MOVING INTO WESTERN OKALOOSA COUNTY
IN NORTHWEST FLORIDA.
 
THIS STORM WILL BE MOVING NEAR THE AREAS OF MILLIGAN...BAKER...CRESTVIEW
...MUNSON...CANNON AND CAMPTON DURING THE NEXT HOUR.
 
WINDS IN EXCESS OF 58 MPH...LARGE HAIL AND DANGEROUS LIGHTNING ARE
LIKELY WITH THIS STORM.
 
MOVEMENT WAS TO THE EAST NORTHEAST AT 20 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELEdCTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:11 PM CDT, 8 hours 41 minutes earlier.

Area forecast discussion, May 24, 3:11 PM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
310 PM CDT SAT MAY 24 1997

KMOB LOOP SHOWS ISOLATED TSRA OVER CWA ATTM WITH NUMEROUS TSRA OVER
SOUTHERN MS ASSOCIATED WITH OUTFLOW BOUNDARY SET TO ENTER CWA LATE
THIS AFTERNOON.  MODIFIED SOUNDINGS SHOW LIS TO -8 WITH CAPES NEAR
2500 AND EXPECT CONVECTION TO PERSIST WELL INTO THE EVENING HOURS
OVER CWA AS OUTFLOW BOUNDARY ADVANCES EAST-NORTHEAST NEAR 20 MPH WITH
STRONG SURFACE MOISTURE CONVERGENCE OVER THE COASTAL COUNTIES.  AFTER
PASSAGE OF OUTFLOW BOUNDARY LATER TONIGHT...PRECIPITATION WILL END
WITH LOW CLOUDS SPREADING OVER OVER CWA TONIGHT.  MAIN H5 S/WAVE
CURRENTLY OVER EAST TX...AS SEEN IN WV LOOP...ADVANCES EASTWARD AND
ENTERS CWA NEAR 18Z SUNDAY AT TIME OF PRIME HEATING.  EXPECT
SUFFICIENT LOW LEVEL CONVERGENCE TO DEVELOP FROM LOW LEVEL REFLECTION
FROM THIS FEATURE TO INITIATE SCATTERED TSRA SUNDAY.  LOW LEVEL FLOW
BECOMES GENERALLY DIFLUENT FOR MUCH OF SUNDAY NIGHT AND REMAINS
FAIRLY BENIGN FOR MONDAY AS WELL AS LOW PRESSURE SYSTEM ADVANCES INTO
THE CENTRAL PLAINS BY 00Z TUESDAY.

FOR THE MARINE AREA WINDS WILL REMAIN SOUTHERLY AT 10 TO 15 KNOTS
THRU SUNDAY NIGHT WITH LITTLE CHANGE FROM THE PASSING UPPER LEVEL
DISTURBANCE.  SCA WILL BE REQUIRED TONIGHT FOR SCT/NUM TSRA.

MOB 70/83/71/87 5523    PNS 72/84/73/86 4523
DTS 73/82/74/85 3523    EVR 68/84/67/87 5523 29

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.